Pharmaceutical

Social media campaign takes aim at Johnson & Johnson

johnson and johnson no Social media campaign takes aim at Johnson & JohnsonAn activist group has launched a social media campaign attacking Johnson & Johnson, alleging the company’s transvaginal mesh implants have “hurt women across the country,” and is asking current and former employees to become whistleblowers and investors to divest or not to buy the company’s stock.

The Corporate Action Network (CAN), a project of the Action Network Fund founded to address the imbalance of power between corporations and people, launched the campaign in an effort to gather more information against the company to strengthen a complaint the organization filed with the Department of Justice against Johnson & Johnson and its top executives.

CAN says its goal is to stop the consumer health care giant from marketing its dangerous medical devices that have caused harm to consumers across the country and the world. The focus is on transvaginal mesh, but the organization also refers to the injuries caused by company’s recalled metal-on-metal hip implants and devastating side effects caused by its antipsychotic drug Risperdal.

Transvaginal mesh is a implantable device used to treat pelvic organ prolapse and stress urinary incontinence. In 2011, the Food and Drug Administration (FDA) warned that complications with the mesh were not uncommon and the product could erode into tissue and protrude into organs causing excruciating pain, disability, incontinence, bleeding, and infections.

In 2010, Johnson & Johnson issued a recall of a metal-on-metal hip replacement system made by its subsidiary DePuy Orthopaedics after the devices began failing at a higher than expected rate. They were also linked to a type of blood poisoning known as metallosis in which the blood tests positive for heavy metals.

Johnson & Johnson subsidiary Janssen Pharmaceuticals is also taking heat for embarrassing side effects caused by its antipsychotic drug Risperdal, known generically as risperidone. The drug has been linked to gynecomastia, a condition in which boys and young men grow breasts. Treatment includes liposuction or mastectomy to remove the breast tissue.

Source: MedCity News